Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 138, NWS Dodge City, KS

July 14, 2003Ford County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2003, 6:16 PM CDT for Ford County, Hodgeman County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2003, 6:16 PM CDT (23:16 UTC)
Expired
Jul 14, 2003, 7:00 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Ford County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 1 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-599 J/kg
Mixed-layer LCL
3322 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 142316
SVRDDC
KSC057-083-150000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
616 PM CDT MON JUL 14 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORD COUNTY IN SOUTHWEST KANSAS
  SOUTHERN HODGEMAN COUNTY IN SOUTHWEST KANSAS

* UNTIL 700 PM CDT

* AT 616 PM CDT...RADAR INDICATED AND SPOTTERS REPORTED A SEVERE
  THUNDERSTORM 10 MILES NORTH OF WRIGHT...MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED
  HOWELL AT 625 PM CDT
  DODGE CITY AT 645 PM CDT
  SPEARVILLE AT 650 PM CDT
  WRIGHT AT 655 PM CDT
  FT. DODGE AT 700 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES,
  DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY REPORT SEVERE
WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3795 10021 3748 10020 3748 9957 3794 9958

$$

BERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:48 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 14, 1:48 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
148 PM CDT MON JUL 14 2003

DAYS 1-2...

THE MAIN FORECAST CHALLENGE IS WHEN AND WHERE ANY PRECIPITATION
MIGHT FALL.  NO QUESTION THE HOT REGIME WILL CONTINUE, BUT WHERE
THERE WILL BE ENOUGH UPPER ENERGY TO SUPPORT ANY SURFACE BASED
CONVECTION WILL BE THE QUESTION TO DISCERN.

THE LATEST SURFACE MAP ANALYSIS FROM 18Z SHOWED A STRONG WARM (HOT)
FRONT FROM LOW PRESSURE CENTER BETWEEN KPIR AND KHON, STRETCHING
SOUTHEAST TO NEAR KMEM, BEFORE ARCHING EAST THEN NORTHEAST AS
STATIONARY FRONT TO NEAR KJFK.  A WEAK COLD FRONT WAS FORMING
SOUTHWEST FROM THE LOW PRESSURE THROUGH NORTHWEST KANSAS INTO NEW
MEXICO NEAR KABQ.  A FEW RECORD HIGH TEMPS COULD STILL BE SET THIS
AFTERNOON, AS THE LOW LEVEL WARM AIR ADVECTION AHEAD OF THE FRONT IS
VERY IMPRESSIVE.  AS THIS COLD FRONT RUNS INTO A STRONG WARM
SOUTHWEST FLOW ACROSS WESTERN KANSAS, THERE IS AT LEAST A SLIGHT
CHANCE FOR SOME SURFACE BASED THUNDERHEADS LATE TODAY AND THIS
EVENING.  THESE SHOULD BE HIGH BASED AND LOW PRECIPITATION PRODUCERS,
AND NEAR OR JUST AHEAD OF THE FRONTAL POSITION.  WILL GO WITH 20 POPS
FOR ALL BUT THE SOUTHEAST MOST ZONES UNTIL 04Z.

BEST MODEL INITIALIZATION FROM 12Z WAS THE ETA/MESOETA, FOLLOWED
CLOSE BY THE NGM.  WILL FOLLOW THE ETA FOR POPS ON TUESDAY, WITH 20
POPS IN WEST LATE IN THE DAY AND INTO THE EARLY EVENING.

LOW TEMPERATURES WILL CONTINUE TO RUN BELOW AFTERNOON DEW POINT
LEVELS AS THE BOUNDARY LAYER DRIES OUT LATE IN THE DAY.  HIGHS WILL
STILL BE HOT, BUT THINK TODAY WILL END UP BEING THE HOTTEST DAY OF
THE NEXT THREE DAYS.

DAYS 3-7...

LARGE, SPRAWLING UPPER RIDGE WILL PERSIST THROUGHOUT THE PERIOD WITH
500MB GEOPOTENTIAL HEIGHTS BREACHING 600 DAM VERY NEAR THE FCST AREA
A COUPLE OF DAYS THIS WEEK AS HIGH WOBBLES EAST A BIT.  A
PERSISTENCE FORECAST OF TEMPS NEAR 100F LOOK QUITE GOOD AND WITH
VERY STABLE MID-UPPER LEVELS IN VICINITY OF UPPER HIGH, WILL
CONTINUE WITH NO POPS OVER THE AREA.  LATEST GFS SHOWS SIGNAL OF
FLATTENING IN RIDGING BY DAY 7, HOWEVER A SIGNAL LIKE THIS IS
EXTREMELY DIFFICULT TO FILTER OUT FROM ALL THE NOISE FROM
CONVECTION, S/WV PERTURBATIONS AROUND THE UPPER HIGH, ETC. THAT
MODELS GENERATE IN THAT TIME FRAME.  UNTIL IT BECOMES MORE CLEAR
THAT UPPER RIDGING WILL BREAK DOWN SOME NEXT WEEK, WILL GO NEAR/NEAR
FOR TEMP/PCPN IN THE 8-10 DAY.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 72 98 69 98 / 20 00 00 00
GCK 67 97 67 98 / 20 00 00 00
EHA 67 95 66 98 / 20 20 20 00
LBL 69 97 68 99 / 20 00 20 00
HYS 70 96 69 97 / 20 00 00 00
P28 75 98 73 99 / 00 00 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

12/25
Hazardous weather outlook, Jul 14, 10:26 AM CDT, 7 hours 50 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1026 AM CDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP AFTER 4 PM ALONG A SLOW MOVING
COLD FRONT FROM JOHNSON CITY TO JETMORE TO LACROSSE.  ANY
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING HIGH WINDS TO
55 MPH WITH LITTLE RAINFALL. THUNDERSTORMS WILL MOVE SLOWLY SOUTH
DURING THE EVENING HOURS TO INCLUDE AREAS FROM ELKHART TO DODGE CITY
TO SAINT JOHN AND SURROUNDING LOCATIONS. STORMS SHOULD DIMINISH AFTER
9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

UMSCHEID

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.